Preventing Nurse Occupational Exposure to Fentanyl

The opioid crisis has had a devastating effect on many of our families and communities. According to the CDC, drug overdoses killed 63,632 Americans in 2016. Nearly two-thirds of these deaths (66%) involved a prescription or illicit opioid. The rate of drug overdose deaths involving synthetic opioids other than methadone doubled from 2015 to 2016. The National Center for Health Statistics reports that the number of opioid overdose deaths is so high that it has decreased overall U.S. life expectancy.

When doctors stop providing prescriptions for opioid pain medications, patients may turn to easier to obtain opioids such as heroin or fentanyl. Fentanyl, a synthetic opioid, is less expensive and far stronger than heroin. Fentanyl is now being added to heroin and other drugs such as cocaine, often without the user’s knowledge. As it is 50-100 times more potent than morphine, overdosing on fentanyl is common. Just 3 milligrams of fentanyl can be lethal. Other synthetic opioids that are even stronger than fentanyl are also being used illegally, and without medical supervision, putting users at even greater risk of overdose. Death is typically caused by rapid onset respiratory depression.

Fentanyl can be injected, inhaled, ingested or absorbed through the skin. Because such a low dose of synthetic opioids can be lethal, first responders and receivers may be at risk when handling patients who have trace amounts of the drug on their skin, clothing or belongings.

Potential exposure routes include:

  • Inhalation of powders or aerosols
  • Mucous membrane contact with powder, urine or blood l Percutaneous exposure through needlesticks
  • Skin contact
  • Ingestion

NIOSH Reccomendations

According to the National Institute of Occupational Safety and Health (NIOSH), the following steps should be taken to prevent healthcare personnel exposure in the healthcare setting:

Work Practices

  • Wash hands with soap and water immediately after a potential exposure. DO NOT USE ALCOHOL-BASED RUBS to clean skin that is contaminated or potentially contaminated with fentanyl. Alcohol-based hand rubs can increase absorption through the skin.
  • Healthcare facilities that receive patients from EMS should arrange for communication of information about the incoming patient related to potential contamination with fentanyl in order to assess whether decontamination is necessary.
  • Healthcare personnel should assess the risk of potential fentanyl hazards when first encountering a patient. Relevant information should be gathered from the patient, emergency medical transport staff and persons accompanying the patient.
  • Be aware when entering and leaving areas potentially contaminated with fentanyl.
  • Do not eat, drink, smoke or use the bathroom while working in an area that is known or suspected to be contaminated with fentanyl.
  • Do not touch eyes, mouth or nose after touching any surface potentially contaminated with fentanyl.
  • Avoid performing tasks that might aerosolize fentanyl. (This can include shaking clothing and bedding, etc.)
  • If potentially contaminated materials such as clothing or bedding must be removed, it should be done so by personnel who are wearing adequate PPE (see below), placed in labeled durable 6 mil polyethylene bags and segregated from other laundry. Clothing of healthcare workers that may be contaminated with fentanyl should also be laundered separately, preferably at the healthcare facility.
  • Notify all staff who may be involved with care of the patient of the potential for fentanyl contamination until the patient, laundry and all surfaces have been decontaminated.
  • Develop a specific plan to perform collection of unknown substances suspected to be fentanyl that include adequate work practices, training and PPE to protect personnel assigned to conduct this work.

 

Training

Healthcare personnel who may be required to care for patients where fentanyl use is suspected to be present must be trained on how to conduct a risk assessment and demonstrate an understanding of the following elements:

  • Potential exposure routes for fentanyl
  • How to recognize signs and symptoms of opioid exposure
  • How to recognize potential fentanyl contamination in patients
  • The proper selection, use, maintenance, donning and doffing of PPE and the limitations of PPE
  • When and how to decontaminate a patient

 

Personal Protective Equipment (PPE)

  • At minimum an N100, R100 or P100 disposable filtering facepiece respirator (a higher level of respiratory protection can be used)
  • Face and eye protection including goggles or a face shield when wearing a ltering facepiece respirator
  • Powder-free nitrile gloves
  • Wrist/arm protection, such as sleeve covers, gowns or coveralls

Guidance on decontamination procedures can be found on the NIOSH website at www.cdc.gov/niosh/topics/fentanyl/healthcareprevention.html.

NYSNA Recommendations

NYSNA recommends that, in addition to the NIOSH recommendations above, the following protective measure be followed:

  • Naloxone, an antidote to opioid overdose, should be available on all units where there is a risk of opioid overdose and/or healthcare worker exposure. All staff (including “oats” and agency nurses) must be notified as to the location of naloxone on their unit and trained on proper administration of naloxone.
  • An opioid occupational exposure control plan should be developed and followed whenever treating or caring for a patient who exhibits signs and symptoms of opioid overdose, or when EMS has noti ed the healthcare facility that an incoming patient is suspected to have overdosed on fentanyl or another synthetic opioid. The plan must be followed until the patient has been decontaminated or there is proof of no presence of fentanyl or other synthetic opioid contamination.
  • If a patient or his/her belongings is suspected of being contaminated with fentanyl or another synthetic opioid, a higher level of PPE may be required. If there is a risk of blood or body fluid splash, healthcare personnel should wear a uid-resistant or impermeable gown, double gloves, and have full coverage of the face to prevent mucus membrane exposure. All skin surfaces that are at risk of exposure should be covered to prevent dermal absorption.
  • Healthcare facilities must make sure that any healthcare workers who may be exposed to fentanyl or other synthetic opioids from patient contamination are t tested for N100, R100 or P100 respiratory protection or respirators with a higher protection factor. The type of respirator that the employee has been approved to wear based on t-testing results must be readily available for each employee who may be at risk of exposure.
  • Healthcare facility employees who are at risk of exposure to fentanyl or other synthetic opioids must be trained not to use alcohol-based hand sanitizer as it may facilitate dermal absorption.
  • Healthcare facility personnel must be trained on full decontamination protocols including how to dispose of potentially contaminated PPE, bedding and other materials.

If you have any questions or concerns regarding the risk of exposure to fentanyl or other synthetic opioids in your workplace, please contact your NYSNA representative or contact the NYSNA Health and Safety Representatives at healthandsafety@nysna.org.

 

Connect With Us

Sign Up For Email Updates

Optional Member Code

Sign Up For Text Alerts

Optional Member Code